Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 64, NWS Binghamton, NY

June 19, 2017Bradford County, Susquehanna County, Pennsylvania; Broome County, Tioga County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 19, 2017, 12:40 PM EDT for Bradford County, Susquehanna County, Pennsylvania; Broome County, Tioga County, New York. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2017, 12:40 PM EDT (16:40 UTC)
Expired
Jun 19, 2017, 1:45 PM EDT
In force
65 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Broome County, NY, Tioga County, NY, Bradford County, PA, Susquehanna County, PA

The radar

The Binghamton radar (KBGM), 42 km from the middle of the area, began a volume at 16:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 1:17 PM EDTTSTM WND DMGEndicott, NYPOLES AND WIRES DOWN DUE TO WIND
Jun 19, 1:25 PM EDTTSTM WND DMGOwego, NYTREE DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 11:13 AM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.7 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

564 
WUUS51 KBGM 191640
SVRBGM
NYC007-107-PAC015-115-191745-
/O.NEW.KBGM.SV.W.0064.170619T1640Z-170619T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
1240 PM EDT MON JUN 19 2017

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Southwestern Broome County in central New York...
  Southern Tioga County in central New York...
  Western Susquehanna County in northeastern Pennsylvania...
  Eastern Bradford County in northeastern Pennsylvania...

* Until 145 PM EDT

* At 1239 PM EDT, a severe thunderstorm was located over Litchfield,
  or near Athens, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees, and power lines. 

* This severe thunderstorm will be near, 
  Windham around 1245 PM EDT. 
  Lounsberry and Tioga Center around 1250 PM EDT. 
  Owego and Little Meadows around 1255 PM EDT. 
  Apalachin and Tioga Terrace around 100 PM EDT. 
  Vestal and Vestal Center around 105 PM EDT. 
  Endicott, Endwell and West Corners around 110 PM EDT. 
  Johnson City and Nws Binghamton around 115 PM EDT. 
  Binghamton around 120 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4164 7647 4190 7644 4207 7649 4227 7597
      4177 7573
TIME...MOT...LOC 1639Z 239DEG 38KT 4196 7641 

HAIL...<.75IN
WIND...60MPH
 
$$

MSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 10:55 AM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 19, 10:55 AM EDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1055 AM EDT Mon Jun 19 2017

.SYNOPSIS...
A cold front will cross the region today and tonight. The front
will spark more showers and thunderstorms across the entire
area today into this evening. Severe weather is possible again
mainly for northeast Pennsylvania and the Catskills. After the
front passes the region, cooler and unsettled weather will
dominate the region through mid-week.

&&

.NEAR TERM /THROUGH TONIGHT/...
1050 AM EDT Update...
A line of showers are moving into western NY this morning ahead
and along of the cold front.  So far only a few lightning
strikes have been reported with the activity this morning.
Expect lightning activity to increase in coverage over the next
few hours. Ahead of the line of showers a few cells have
developed within an area of SB CAPE of 1500 J/KG (NEPA). Deep
moisture convergence is taking place attm over NEPA and expect
coverage within this area to blossom over the next few hours.
Over NEPA, 0-6 KM bulk shear is around 30-40 knots, and shear
layers within the whole profile looks good, thus the chance for
severe storms to developing over the area looks fairly good.
Will closely monitor the situation as storms develop today. The
best area for severe and heavy rain looks to be NEPA. Strong
Winds/heavy rain looks to be the main threat. For more
information please read the previous forecast discussion below.

Previous forecast discussion...
Despite the previous convection, still plenty of instability
around so scattered showers and isolated thunderstorms will
continue to pop up into this morning.

Little change in the outlook for today and this evening.
Convection will develop once again ahead of the approaching
front. Looks like around 18z a broken line of convection will
develop along a line from around ALY to BGM to IPT and press
eastward. Pretty soupy air with capes in the 1000 - 1500 J/kg
range and PWATs approaching 2 inches. Severe threat will
primarily be gusty winds with bowing segments. Decent little low
to mid level jet punching into the back of the cells to provide
possible damaging gusts.

Flashy flood threat as well as once again cells will have a
tendency to train along from the SW ahead of the front in the
deep moisture. Good news is that the line should be progressive,
and much of the threat area has not seen much heavy rain in a
while so the FFG is higher.

Storms will be well east of the area by 00Z Tue with just a few
leftover showers in the cool air advection, especially over the
more northern zones.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
4 AM Update...
Upper trough will still be around with some moisture Tuesday
morning, then it will flatten later Tuesday as dry slot also
edges north into the area. Diurnal heating, along with cool air
aloft, will generate showers and perhaps an isolated
thunderstorm mainly in Central New York. The focus of for these
showers should be mid morning to early afternoon, before dry
slot and flattening flow diminishes activity. Highs will be
mainly 70s, though lower elevations of Northeast PA to Sullivan
County NY could manage 80 degrees.

Models are starting to come together on idea of new upper wave
pivoting through the region Tuesday night, sending lobe of
vorticity across at least northern New York. This will cause a
decent chance of showers overnight along and especially north of
Twin Tiers-Catskills. Lows will be mainly mid to upper 50s.

Column dries out a bit as upper wave lifts out Wednesday. A few
showers or a thunderstorm are still possible due to combination
of diurnal heating and lingering cool air aloft, but most of
the day and area will be dry, especially in Northeast PA. Highs
will be mainly lower to mid 70s Twin Tiers-Catskills northward,
and about 75-80 to the south.

Dry cool night figured for Wednesday night, with lows in the
upper 40s to mid 50s. With the sky going mostly clear, and brief
high pressure decoupling the wind, it will probably be a night
in which fog forms in the valleys.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
4 AM Update...
Not much change to the extended forecast, with near climatology
temperatures and an unsettled pattern and thus at least a
chance of showers and/or thunderstorms each day. The best rain
potential appears to be Friday, with a frontal passage, and the
least seems to be Saturday yet even then there will be a slight
chance since frontal boundary will be hanging in the vicinity.

Previous discussion...
The flow across the eastern half of the U.S. will become zonal
early Thursday, with a trough dipping across lower Ontario on
Friday.

The trough will cause scattered showers and thunderstorms. High
temperatures will generally be in the mid 70s to lower 80s
through the weekend.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
Short term models show convection streaming over the area this
morning. In any case, VFR conditions prevail with only brief
reductions in showers. Stronger thunderstorms will develop once
again today but it looks like they will be mainly east of the
TAF sites. Still, some occasional MVFR restrictions possible in
heavy showers. Depsite all the rain, models really do not
forecast much in the way of fog or low clouds overnight, with
winds keeping up and mixing. Expect VFR to continue into the
early morning hours Tuesday.

Outlook...

Tuesday-Friday...Although VFR is likely most of the time,
periodic restrictions from showers or thunderstorms can be
anticipated, especially in the afternoon/evening.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DGM
NEAR TERM...DGM/KAH
SHORT TERM...MDP
LONG TERM...DJP/MDP
AVIATION...DGM
Hazardous weather outlook, Jun 19, 3:05 AM EDT, 9 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
305 AM EDT Mon Jun 19 2017

NYZ009-018-036-037-044>046-055>057-062-PAZ038>040-043-044-047-048-
072-200715-
Northern Oneida-Onondaga-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
305 AM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Severe thunderstorms are possible today as a strong front moves into
the region. The primary severe weather threats will be damaging
winds, large hail, and locally heavy rain including possible flash
flooding. The threat will be highest east of I-81 in Northeast
Pennsylvania and southeast of I-88 in Central New York.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ015>017-022>025-200715-
Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins-
305 AM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 19, 8:22 AM EDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
822 AM EDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     PENN YAN                42.66N  77.05W
06/18/2017                   YATES              NY   911 CALL CENTER

            WIRES DOWN.

0710 PM     TSTM WND DMG     CAMPBELL                42.23N  77.20W
06/18/2017                   STEUBEN            NY   911 CALL CENTER

            TREES DOWN

0710 PM     TSTM WND DMG     TYRONE                  42.42N  77.07W
06/18/2017                   SCHUYLER           NY   911 CALL CENTER

            TREES AND WIRES DOWN

0720 PM     TSTM WND DMG     PAINTED POST            42.16N  77.09W
06/18/2017                   STEUBEN            NY   911 CALL CENTER

            TREES DOWN... ALSO IN RIVERSIDE AND HORNBY

0720 PM     TSTM WND DMG     VENICE CENTER           42.73N  76.55W
06/18/2017                   CAYUGA             NY   911 CALL CENTER

            TREES DOWN

0730 PM     TSTM WND DMG     ODESSA                  42.31N  76.82W
06/18/2017                   SCHUYLER           NY   911 CALL CENTER

            TREES AND WIRES DOWN

0735 PM     TSTM WND DMG     REYNOLDSVILLE           42.47N  76.77W
06/18/2017                   SCHUYLER           NY   911 CALL CENTER

            TREES AND WIRES DOWN

0735 PM     TSTM WND DMG     NILES                   42.83N  76.40W
06/18/2017                   CAYUGA             NY   911 CALL CENTER

            TREES DOWN

0750 PM     TSTM WND DMG     BEAVER DAMS             42.28N  76.97W
06/18/2017                   SCHUYLER           NY   911 CALL CENTER

            MULTIPLE TREES AND WIRES DOWN

0750 PM     TSTM WND DMG     ITHACA                  42.44N  76.50W
06/18/2017                   TOMPKINS           NY   911 CALL CENTER

            MULTIPLE TREES AND WIRES DOWN

0830 PM     TSTM WND DMG     1 E OWEGO               42.10N  76.24W
06/18/2017                   TIOGA              NY   TRAINED SPOTTER

            TREES DOWN ON MAIN ST AND RR TRACKS

&&

JML
Special weather statement, Jun 19, 11:30 AM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1130 AM EDT MON JUN 19 2017

PAZ038-191630-
Bradford PA-
1130 AM EDT MON JUN 19 2017

...STRONG THUNDERSTORM WILL AFFECT...WESTERN BRADFORD COUNTY UNTIL
1230 PM EDT...

At 1130 AM EDT, Doppler radar was tracking a strong thunderstorm over
Blossburg, or 10 miles west of Canton, moving northeast at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Canton, West Franklin, Troy, West Burlington, Monroe, Sylvania, Alba,
Burlington, Wetona and Monroeton.

LAT...LON 4199 7666 4165 7639 4158 7669 4160 7687
      4186 7691
TIME...MOT...LOC 1530Z 240DEG 40KT 4164 7706

MSE
Special weather statement, Jun 19, 11:47 AM EDT, 53 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1147 AM EDT MON JUN 19 2017

NYZ057-062-191645-
Sullivan NY-Delaware NY-
1147 AM EDT MON JUN 19 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTH CENTRAL DELAWARE AND
NORTHWESTERN SULLIVAN COUNTIES UNTIL 1245 PM EDT...

At 1147 AM EDT, Doppler radar was tracking a strong thunderstorm near
Livingston Manor, or near Liberty, moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Rockland, Liberty, White Sulphur Springs, Parksville, Hazel,
Livingston Manor, Willowemoc, Roscoe, Callicoon Center and Shandelee.

LAT...LON 4173 7481 4183 7501 4215 7480 4208 7466
      4207 7467 4202 7478 4194 7460 4193 7458
TIME...MOT...LOC 1547Z 214DEG 26KT 4185 7486

MSE
Special weather statement, Jun 19, 12:23 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1223 PM EDT MON JUN 19 2017

NYZ055-PAZ038-043-191730-
Tioga NY-Wyoming PA-Bradford PA-
1223 PM EDT MON JUN 19 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTH CENTRAL TIOGA...BRADFORD
AND WESTERN WYOMING COUNTIES UNTIL 130 PM EDT...

At 1223 PM EDT, Doppler radar was tracking a strong thunderstorm over
Franklindale, or near Towanda, moving northeast at 50 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sayre, Waverly, Athens, Towanda, Wysox, Sheshequin, Ulster,
Litchfield, Wilmot and Hollenback.

LAT...LON 4154 7622 4157 7663 4167 7660 4199 7668
      4204 7617 4141 7612 4138 7628
TIME...MOT...LOC 1623Z 242DEG 59KT 4173 7652

MSE
Local storm report, Jun 19, 12:37 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1237 PM EDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     TSTM WND DMG     EAST SMITHFIELD         41.87N  76.62W
06/19/2017                   BRADFORD           PA   911 CALL CENTER

            TREE DOWN

&&

CJP

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 8:08 PM EDTSevere Thunderstorm WarningBGMBradford, Susquehanna52 min
Jun 18, 9:39 PM EDTSpecial Weather StatementBGMSusquehanna66 min
Jun 18, 9:49 PM EDTSpecial Weather StatementBGMLackawanna, Wyoming56 min
Jun 19, 11:30 AM EDTSpecial Weather StatementBGMBradford60 min
Jun 19, 12:23 PM EDTSpecial Weather StatementBGMBradford67 min
Jun 19, 12:41 PM EDTFlash Flood WatchBGMLackawanna, Luzerne, Pike, Susquehanna, Wayne, Wyoming5 hr
Jun 19, 1:23 PM EDTSpecial Weather StatementBGMSusquehanna67 min
Jun 19, 1:59 PM EDTSpecial Weather StatementBGMPike46 min
Jun 19, 3:00 PM EDTAreal Flood AdvisoryBGMPike3 hr
Jun 18, 8:44 PM EDTSpecial Weather StatementBGMMadison46 min
Jun 18, 8:57 PM EDTSpecial Weather StatementBGMBroome, Chenango48 min
Jun 18, 9:42 PM EDTSpecial Weather StatementBGMOtsego48 min
Jun 18, 10:08 PM EDTSpecial Weather StatementBGMOtsego67 min
Jun 19, 11:47 AM EDTSpecial Weather StatementBGMSullivan58 min
Jun 19, 1:48 PM EDTSpecial Weather StatementBGMSullivan57 min
Jun 19, 2:04 PM EDTSevere Thunderstorm WarningBGMDelaware, Sullivan26 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.